Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

Numbness and muscle weakness after restarting b12

Discussion in 'Detox: Methylation; B12; Glutathione; Chelation' started by andocobo, Sep 23, 2015.

  1. andocobo

    andocobo

    Messages:
    18
    Likes:
    11
    Australia
    Hi guys,
    I'm hoping someone can give me some advice or info regarding my recent experiences outlined below :)

    I've just recently developed mouth, throat, tongue, arm / hand and leg / feet numbness and muscle weakness after restarting daily methyl b12 sublinguals (at first 1000mcg now 3000mcg/day). It's really quite striking weakness and numbness, never experienced it before and I've been having other symptoms for over 20 years - it's especially bad at night and after activity, I wake up most nights with my mouth and tongue feeling completely numb.

    In addition to the Country Life 3000mcg methyl b12, I am currently also taking Thorne Basic Nutrients IV (4 capsules / day, which should provide around 667mcg of folinic acid and methylfolate). Since I realised potassium could be a problem I've been drinking about 500ml of coconut water a day and eating one or two bananas / day, which should give me around 1200mg of potassium and it has improved somewhat, but it's now been going for around 3 or 4 weeks. The numbness in arms and legs is usually minor now (still have weakness), but mouth, throat and tongue still pretty numb. I've also noticed a worsening in my skin, more acne etc.

    Also, I've been on a vegan diet for the past 3 years or so - I started on this diet to try to keep fat intake to a minimum after I had a bout of pancreatitis which developed into a sort of low grade chronic pancreatitis, which has required I take digestive enzymes with food, it's also led to a malabsorption problem being identified. No doubt this diet would have further reduced my b12 levels, which could possibly have led to more severe startup effects than I've experienced before (?)

    Back to the main point here - the numbness came on about 2-3 days after starting the b12 daily - I didn't know b12 could cause this, so at first I was pretty worried and went and got a lot of tests done - they all came back clear.

    Having done some reading though a few things stand out in the results and might be relevant here:
    • serum potassium level was 3.9mmol/L, which is within normal levels, but then i read this from @Freddd: "For instance untreated hypokalemia with methylation startup can kick in as high as at least 4.3...". So maybe that 3.9 result is a worry.
    • My corrected calcium seems pretty low at 2.26mmol/L (reference range is 2.25-2.65), ionised calcium is 1.22mmol/L.
    • Serum phosphate was also pretty low at 0.9mmol/L (reference range .8 - 1.5).
    • Serum b12: 534
    • Serum folate: 47.2
    • My pH also seems borderline low at 7.37
    • Creatinine Kinase was normal which apparently indicates no muscle breakdown, which seems like a positive.
    I've also recently started taking more salt to deal with my POTS symptoms, which may also be affecting my potassium levels (?)

    So I guess what I'm hoping to get more info about is:
    1. does this sound like a b12 startup reaction?
    2. if so, should I be doing anything other than increasing my potassium intake?
    3. do my test results indicate anything in particular that I should be doing differently?
    Sorry for the length of the post, just wanted to include as much (hopefully) relevant info as possible. I'd really appreciate any feedback / advice / ideas anyone can offer :)

    Thanks!
     
    Last edited: Sep 23, 2015
  2. ahmo

    ahmo Senior Member

    Messages:
    4,340
    Likes:
    6,528
    Northcoast NSW, Australia
    My only thought is that Freddd refers to awakening nerves causing symptoms. Maybe what might be pins and needles in someone else is numbness in you. Acne could easily be folate deficiency, created by the B12. There's quite a difference in your folate and B12 intake There's no set ratio, but you might well need extra folate (acne). For me, low potassium caused heavy heart beat, sometimes, rapid heart, breathlessness. For some it can cause cramping.

    I discovered that folinic, including from vegetable sources, blocked my methylFolate. I had to stop green veggies. Seems more of a tendency w/ MTHFR.

    You might find more answers in the Guide to Freddd's Protocol linked in my signature.
     
  3. andocobo

    andocobo

    Messages:
    18
    Likes:
    11
    Australia
    Thanks for your reply ahmo :) I am very grateful for any time and energy anyone puts into trying to help me.

    It's interesting that I may need more folate because I eat ALOT of green vegetables, so I may also have the MTHFR gene issues, I've not been tested for that, I'm planning on ordering some methylfolate just in case. My serum folate was on the high end of normal in my recent blood tests, does this have any relevance to folate deficiency symptoms? Same with b12, that was apparently normal - do you know if those tests are considered reliable?

    I'm also wondering if the lowish serum calcium may also be contributing to the weakness and numbness, apparently a common symptom of low calcium is numbness or tingling in the mouth / tongue / throat.

    Thanks again - any ideas anyone has are greatly appreciated! :)
     
  4. ahmo

    ahmo Senior Member

    Messages:
    4,340
    Likes:
    6,528
    Northcoast NSW, Australia
    I know B12 testing is pretty unreliable. And given that as far as I recall, my folate levels also looked normal, when they were not, maybe folate testing is also unreliable. You could try eating less veggies for a couple days, see if there's any difference in your acne. Altho, since you aren't taking folate, I don't know if removing the veg will show anything useful.

    Low Ca certainly could be weakness. Looks like you're on the right trail re numbness, tingling. cheers.:balloons:
     

See more popular forum discussions.

Share This Page